Tag Archive: Squadron Doc

Decompression Sickness in HA Reconnaissance Aircraft

Pilots flying high altitude (HA) reconnaissance sorties are vulnerable to decompression sickness (DCS) due to, exposure to “pressure equivalent up to 29,500 ft (8992 m) of altitude for over 8 h” [1]. Cruise altitude of such HA reconnaissance aircraft viz. U-2 [2] and MiG 25 [3] is 70,000 ft and 74,000 ft, respectively. There are two …

Continue reading »

Say NO! To Self-Medication: Adverse Effects of Some Common Drugs

Adverse effects of some of the common drugs are discussed hereafter. Antibiotics. There are many aprescribed for use in an outpatient consultation. Pilots too may be prescribed antibiotics on occasion, where the treating doctor may inform about specific side effects of the prescribed drug. Yet it is important to be aware of some general side …

Continue reading »

Say NO! To Self-Medication: Beware of Effects of Drugs

In deciding whether to temporarily make a pilot unfit to fly while on medication, it is important to analyse the effects of the drug, and then relate these effects to the mission and the likely aviation stresses, besides the individual’s role in the mission. For instance, loose motions and/or vomiting (Gastroenteritis, the commonest cause of …

Continue reading »

Say NO! To Self-Medication: First a few basics…

Temptation to arrest, say, the beginning of a seasonal viral illness must be very strong in almost every pilot, civil or military. This may be to go ahead with the planned trip or sortie next morning. Invariably this may happen due to compulsions of the job or one’s personal training needs. But such a temptation …

Continue reading »

Aviation Safety – Is the Future Bleak?

Is the future of Aviation Safety being compromised as the activity in the air is increasing rapidly each day?

The Excitement continues – Practicing Military Aviation Medicine

Practicing Military Aviation Medicine the specialist has to be prepared to deliver solely not as a physician but to be the friend, philosopher and guide…